Florida, 2003

Funnel Cloud in Florida, November 6, 2003

November 6, 2003 · NWS JAX · 1 event in 1 county or zone

Storm spotter saw a funnel cloud near Jacksonville University and Fort Caroline from Rogers Rd. and Arlington Rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Storm spotter saw a funnel cloud near Jacksonville University and Fort Caroline from Rogers Rd. and Arlington Rd. Around the time our spotter called in, about 6 other public reports of the same funnel cloud were called into the office. After several minutes, the cloud retreated back into the cloud base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Nov 6, 9:30 AM EST, 4 hours earlier.

Area forecast discussion, Nov 6, 9:30 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EST THU NOV 6 2003

.SHORT TERM...MAIN STORY THIS MORNING WILL HAS BEEN WIDESPREAD DENSE
FOG OVER THE AREA WITH EASTERN PORTIONS BEGINNING TO LIFT INTO A LOW
STRATUS DECK. WESTERN ZONES WILL BE SLOWER TO LIFT...AND WILL NEED
TO WAIT UNTIL MID-MORNING FOR UPDATE. OTHERWISE...FOR THE REMAINDER
OF TODAY...WATER VAPOR SHOWS UPPER LOW HAS MOVED EAST ENOUGH TO
ALLOW MOST ALL OF THE DEEPER MOISTURE TO BE SHUNTED ACROSS THE
EXTREME EASTERN PENINSULA AND AND OUT INTO THE ATLANTIC. DRIER AIR
SHOULD HELP LIMIT POPS TODAY OVER THE INTERIOR ALONG WITH
DEVELOPING SOUTHWEST FLOW PROVIDING BEST CONVERGENCE EAST OF THE
SUWANNEE VALLEY TODAY. THIS ADDS UP TO BEST POP CHANCES ALONG THE
COASTAL COUNTIES FROM JAX SOUTHWARD TODAY AND THIS TREND IS HANDLED
WELL IN CURRENT GRIDS. WILL TRIM BACK POPS A BIT WITH UPDATE ALONG
THE I-75 CORRIDOR. WILL ALSO NEED TO MONITOR TEMPS FOR SOME
TWEAKING AS LATE BURN-OFF OF FOG LAYER MAY NOT ALLOW TEMPS TO REACH
FORECAST HIGHS TODAY.

.MARINE...NO CHANGES PLANNED TO CURRENT PACKAGE AS LIGHT SOUTH WINDS
MATCH WELL WITH ONGOING FORECAST.

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

DEESE/TRABERT
Hazardous weather outlook, Nov 6, 12:07 PM EST, 1 hour 23 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-062300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1207 PM EST THU NOV 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW STORMS
COULD BECOME STRONG AND THE GREATEST HAZARDS WILL BE FREQUENT
LIGHTNING...WIND GUSTS TO 40 MPH AND SMALL HAIL. SINCE STORM MOTION
WILL BE SLOW...LOCALLY HEAVY RAINFALL AMOUNTS MAY EXCEED 2 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
AN ABOVE NORMAL RISK OF RIP CURRENTS CAN BE EXPECTED SATURDAY
AFTERNOON INTO EARLY NEXT WEEK DUE TO STRONG NORTHEAST WINDS. TIDES
THIS WEEKEND WILL BE ASTRONOMICALLY HIGH...THEREFORE BEACH EROSION
AND COASTAL FLOODING WILL BE A CONCERN.  COASTAL RESIDENTS OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD MONITOR FUTURE
FORECASTS AND STATEMENTS.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS...SPOTTERS ARE
REQUESTED TO SELF ACTIVATE IN THE EVENT WARNINGS ARE ISSUED FOR YOUR
AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

TRABERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Duval

When
November 6, 1:30 PM EST
Where
Duval County, Jacksonville
Reported by
TRAINED SPOTTER
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337922.